Alabama, 2018

Damaging Winds in Alabama, September 25, 2018

September 25, 2018 · NWS HUN · 3 events in 1 county or zone

A thunderstorm knocked down trees and power lines in Morgan County, including near the Eva community.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A thunderstorm knocked down trees and power lines in Morgan County, including near the Eva community.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Sep 25, 5:24 PM CST, 7 minutes earlier.

Area forecast discussion, Sep 25, 5:24 PM CST, 7 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
624 PM CDT Tue Sep 25 2018

.UPDATE...
For 00Z TAFS.

&&

.NEAR TERM...(Tonight)
Issued at 245 PM CDT Tue Sep 25 2018

A weakening line of showers/tstms continues to move ewd across
extreme NE MS, although there may not be much left to this convective
line by the time it crosses into AL. Elsewhere, small pockets of
mainly showers are developing/spreading newd into parts of the area.
The lack of better mid/upper forcing coupled with limited instability
may be a couple of factors with the lack of more robust tstms. In any
case, the weakening complex over NE MS should cross into NW AL over
the next hr, and continue to translate ewd for the remainder of the
afternoon period. Much of this activity may then begin to diminish
with the onset of the evening hrs. The focus then turns to the NW
where a cold front is xpcted to approach the mid TN Valley overnight.
As this front gets closer late tonight, additional showers/tstms are
expected to develop/spread ewd into the area going into Wed morning.
With the better concentration of showers/tstms not xpcted to impact
the area until late, temp trends may be able to fall into the upper
60s/lower 70s heading into the overnight hrs before leveling off
closer to daybreak.

.SHORT TERM...(Wednesday through Thursday)
Issued at 245 PM CDT Tue Sep 25 2018

The front should continue to drift swd starting Wed, and gradually
make its way into the area later in the day. Abundant moisture flow
ahead of the front coupled with an increase in synoptic forcing
should allow for num/widespread showers/tstms to develop along/ahead
of the advancing boundary. With unseasonably high PWAT's xpcted to
remain near/just above 2 inches, multiple episodes of heavy rainfall
are possible with these showers/tstms. A Flash Flood Watch may be
required for Wed/Wed night and perhaps into Thu. With the front
xpcted to remain invof the gen area, total rainfall amounts look to
be right around 2-2.5 inches, with locally higher amounts certainly
possible. Areas east of I-65 into NE AL will have the highest prob of
any localized/flash flooding Wed into Thu. Latest model suites are
then fairly consistent with moving the boundary south of the area
later in the day Thu, with a somewhat weakening trend. This will
translate into rainfall gradually tapering off from the west during
the day Thu. Rain chances look to remain fairly high across the ern
zones thru Thu, although total rainfall amounts will be on a
diminishing trend. Given the abundant cloud cover/rainfall in the
area, afternoon highs Wed/Thu may struggle to climb any higher than
the mid/upper 70s range. Lows Wed night look to fall more into the
mid/upper 60s given the influx of some cooler air.

.LONG TERM...(Thursday night through Monday)
Issued at 245 PM CDT Tue Sep 25 2018

Rainfall will continue to be on a gradual diminishing trend near the
end of the work week, with the front perhaps just south of the area
and continuing to weaken. This may at least allow afternoon temps on
Fri to climb more into the lower 80s for most spots. The wx across
the region will then be dependent on another frontal boundary
approaching from the NW this weekend. However, the latest global
models are not clear on this boundary moving into the area as with
the front Wed. As such, rain chances will mainly be iso/sct in nature
starting this weekend, with much of this activity dependent on the
strength of the moisture return back into the region. Highs look to
rebound more into the lower/mid 80s for much of the period, while
lows trend predom in the mid 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 624 PM CDT Tue Sep 25 2018

A line of showers and storms at the HSV terminal as of 23z but should
be east by 01z. Brief drop to MVFR cigs/vis possible with these
storms. Some clearing is noted in satellite behind the storms and
cigs should improve to VFR. Then late tonight into early Wednesday a
frontal boundary is forecast to approach the area. Scattered to
numerous showers/storms are forecast after 12z Wednesday. IFR
cigs/vis are possible under the heavier activity during the day
Wednesday.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...09
SHORT TERM...09
LONG TERM...09
AVIATION...Stumpf

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Sep 25, 12:35 PM CST, 4 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
135 PM CDT Tue Sep 25 2018

ALZ001>010-016-TNZ076-096-097-261000-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
135 PM CDT Tue Sep 25 2018

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

Scattered to numerous showers and thunderstorms this evening will
diminish in coverage. However, another area of showers and
thunderstorms will move into the area late tonight. The main hazards
from the individual storms will be brief gusty winds, downpours that
reduce visibility and lightning strikes.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Widespread and repetitive showers and thunderstorms with heavy rain
are expected on Wednesday into early Thursday. Over this period,
rainfall totals of 1 to 3 inches are expected, with the greatest
coverage of heavier rain over southern middle Tennessee and areas
east of I-65. Locally higher totals are quite possible, reaching
above 3-4 inches. The repetitive nature of the rainfall will increase
the threat of flash flooding on Wednesday and Wednesday night. A
diminishing trend in the rain will occur by Thursday afternoon as a
frontal boundary drops southeast of the area.

Isolated to widely scattered thunderstorms will be possible Friday
through Monday.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

In the hours before

Special weather statement, Sep 25, 4:34 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Huntsville AL
534 PM CDT TUE SEP 25 2018

ALZ006-252315-
Madison AL-
534 PM CDT TUE SEP 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MADISON COUNTY UNTIL 615
PM CDT...

At 533 PM CDT, Doppler radar was tracking a strong thunderstorm over
Marshall Space Flight Center, or over the Redstone Arsenal, moving
northeast at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Huntsville, Madison, Moores Mill, Redstone Arsenal, Meridianville,
Gurley, Alabama A And M University, Marshall Space Flight Center,
University Of Alabama In Huntsville and Huntsville International
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is also occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3479 8633 3479 8634 3474 8634 3473 8636
      3470 8636 3458 8658 3458 8661 3455 8664
      3455 8666 3458 8668 3459 8670 3467 8679
      3494 8649
TIME...MOT...LOC 2233Z 229DEG 15KT 3466 8665

RSB
Special weather statement, Sep 25, 4:58 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Huntsville AL
558 PM CDT TUE SEP 25 2018

ALZ016-252330-
Cullman AL-
558 PM CDT TUE SEP 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CULLMAN COUNTY UNTIL
630 PM CDT...

At 558 PM CDT, Doppler radar was tracking a strong thunderstorm over
Dodge City, or 8 miles southwest of Cullman, moving northeast at 30
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Cullman, Hanceville, Good Hope, Holly Pond, Dodge City, Baldwin,
Vinemont, Baileyton, West Point and Eva.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is also occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3409 8706 3431 8693 3431 8669 3418 8656
      3412 8661 3412 8663 3409 8669 3408 8670
      3407 8670 3395 8692
TIME...MOT...LOC 2258Z 229DEG 25KT 3407 8693

RSB
Special weather statement, Sep 25, 5:28 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Huntsville AL
628 PM CDT TUE SEP 25 2018

ALZ006>008-016-260000-
Marshall AL-Madison AL-Morgan AL-Cullman AL-
628 PM CDT TUE SEP 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARSHALL...SOUTHWESTERN
MADISON...NORTHEASTERN CULLMAN AND SOUTHEASTERN MORGAN COUNTIES UNTIL
700 PM CDT...

At 627 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Priceville to near Cullman. Movement was
northeast at 30 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Huntsville, Madison, Cullman, Arab, Redstone Arsenal, Hanceville,
Priceville, Good Hope, Owens Cross Roads and Gurley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is also occurring with these
storms. Lightning can strike several miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 3405 8685 3458 8689 3455 8679 3466 8679
      3481 8640 3416 8636 3426 8644 3426 8649
      3425 8652 3412 8661 3412 8663 3409 8666
TIME...MOT...LOC 2327Z 247DEG 28KT 3453 8681 3416 8678

RSB

The radar

The Northeast Alabama radar (KHTX), 91 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Morgan

When
September 25, 5:31 PM CST
Where
Morgan County, 0.76 mi SSW of Center Dale
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.309, -86.723

Trees and power lines were knocked down on Daniels Chapel Road. Time estimated by radar.

Thunderstorm Wind, Morgan

When
September 25, 5:40 PM CST
Where
Morgan County, 1.48 mi NNE of Oden Ridge
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.388, -86.756

Trees were knocked down blocking the road on Six Mile Creek Road. Time estimated by radar.

Thunderstorm Wind, Morgan

When
September 25, 5:44 PM CST
Where
Morgan County, 1.67 mi SSW of Florette
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.398, -86.711

Trees were knocked down and blocking the road at Eva road at Latham Road. Time estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2018Every state in 2018This day in weather historyWarnings in Alabama, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785112, 785113, 785114.